Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 185, NWS Pittsburgh, PA

August 9, 2000Wetzel County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 9, 2000, 12:53 PM EDT for Wetzel County, West Virginia. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 12:53 PM EDT (16:53 UTC)
Expired
Aug 9, 2000, 2:00 PM EDT
In force
67 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Wetzel County, WV

What was reported inside it

TimeReportWhereRemark
Aug 9, 1:25 PM EDTThunderstorm WindPorters Falls, WVThunderstorm winds downed a large tree onto State Route 20.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 091658
SVRPIT
WVC103-091800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1253 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WETZEL COUNTY IN WEST VIRGINIA

* UNTIL 200 PM EDT

* AT 1253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF NEW 
MARTINSVILLE TO   27 MILES SOUTHWEST OF NEW MARTINSVILLE...MOVING 
EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER PINE GROVE AT 105 PM...

<<CALL TO ACTION>>THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING 
WINDS AND LARGE HAIL. D3AMAGING WINDS GREATER THAN 60 MPH ARE LIKELY 
IN THE PATH OF THESE STORMS.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:58 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 9, 10:58 AM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1058 AM EDT WED AUG 9 2000

WILL KEEP IT SHORT. PRCIPBLT WATER RUNIING IN EXCESS OF 1.5 AND FF
GUIDANCE NUMBERS LESS THAN AN INCH IN MANY AREAS. WILL ISSUE FF
WATCH IN AREAS WHERE GUIDANCE NOS LOWEST. CAPES 2000-3000 BY MID-LT
AFTN. LIS LESS THAN -5. MUCH SHEAR BETWEEEN 500MB AND LOWER LAYERS.

PIT   86  65  80  60 /  60  60  20  10
MGW   86  66  85  62 /  60  60  30  10

.PBZ...
MD...FLASH FLOOD WATCH FROM NOON EDT WEDNESDAY UNTIL 1000 PM EDT
WEDNESDAY FOR ZONE MDZ001.

OH...SVR TSTM WATCH TIL 4PM FOR OHZ 48..57 58 59 69
PA...FLASH FLOOD WATCH FROM NOON EDT WEDNESDAY UNTIL 1000 PM EDT
WEDNESDAY FOR ZONES PAZ008>009...PAZ014>016...PAZ020>023...
PAZ029>032.

WV...FLASH FLOOD WATCH FROM NOON EDT WEDNESDAY UNTIL 1000 PM EDT
WEDNESDAY FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Aug 9, 11:40 AM EDT, 1 hour 13 minutes before
SEVERE WEATHER POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 AM EDT WED AUG 9 2000

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-092200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON OH-JEFFERSON PA-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-

1140 AM EDT WED AUG 9 2000

...MODERATE RISK OF SEVERE WEATHER THROUGH TONIGHT...

THERE IS A MODERATE RISK THAT THUNDERSTORMS WILL BE SEVERE THIS
AFTERNOON AND TONIGHT.  ANY THUNDERSTORMS CAN PRODUCE DAMAGING
WINDS...LARGE HAIL...AND FLOOD PRODUCING RAINFALL. WIND GUSTS CAN BE
OVER 70 MPH AND HAILSTONES OVER AN INCH IN SIZE. FLOODING CAN OCCUR
IN AREAS WHERE RAIN AMOUNTS GO OVER 1.5 INCHES. NOTE...STORMS LIKE
THESE CAN ALSO HAVE EPISODES OF FREQUENT CLOUD TO GROUND LIGHTNING.
THE STORMS WILL BE MOVING SOUTHEASTWARD...PERHAPS AS FAST AS 50
MPH...AND BE ARRANGED IN SHORT LINES.

COUNTIES IN SOUTHERN PARTS OF EAST CENTRAL OHIO AND EXTREME NORTHERN
WEST VIRGINIA ARE UNDER THE THREAT SEVERE THUNDERSTORMS THROUGH MUCH
OF THE AFTERNOON. ALONG INTERSTATE 80 IN NORTHWEST INTERIOR
PENNSYLVANIA IT MAY BEGIN EARLY TO MID AFTERNOON. COUNTIES CLOSE TO
INTERSTATE 70 ARE MORE LIKELY TO HAVE SEVERE STORMS MID TO LATE THIS
AFTERNOON INTO EARLY TONIGHT.

SKYWARN OBSERVERS...EXPECT THE SKYWARN NET TO BE ACTIVATED IN YOUR
COUNTY DURING THESE TIMES.

A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF WESTERN PENNSYLVANIA...
EXTREME NORTHERN WEST VIRGINIA INCLUDING THE PANHANDLE AND EXTREME
WESTERN MARYLAND THROUGH 10 PM TONIGHT.

THE CAUSE OF THIS POTENTIAL FOR SEVERE STORMS IS A COMBINATION OF
VERY HUMID AIR IN THE LOW LEVELS...AND INCREASING WINDS ALOFT...DUE
TO AN APPROACHING UPPER LEVEL JET STREAM. A SURFACE LOW PRESSURE
CENTER MOVING THROUGH THE EASTERN GREAT LAKES THIS AFTERNOON AND
TONIGHT WILL BE DEVELOPING A COLD FRONT OVER NORTHWEST PENNSYLVANIA.
THIS FRONT COULD FOCUS WHERE THE FIRST STORMS DEVELOP THIS
AFTERNOON.

LISTEN TO NOAA WEATHER RADIO FOR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:05 PM EDTSevere Thunderstorm WarningPBZPreston55 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.